MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR 5.5MM EP-1 DSPL BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR 5.5MM EP-1 DSPL BLADE; SAW, POWERED, AND ACCESSORIES
Catalog Number 7205314
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during an arthroscopy, when operating the shaver, metal particles fell from the incisor blade and remained in the joint, there was no contact with bone, lens or anything that would allow said particles to spread, the blade was only in contact with soft tissue.The procedure was completed without surgical delay using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: h2: additional information on: b1, b2, b5, h1, h6 (clinical & impact code).
 
Event or Problem Description
It was reported that during an arthroscopy, when operating the shaver, metal particles fell from the incisor blade and remained in the joint, there was no contact with bone, lens or anything that would allow the particles to spread, the blade was only in contact with soft tissue.The majority of the particles were removed using another backup blade and by washing the joint.The procedure was completed without surgical delay using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.A visual inspection revealed it was returned in original packaging with the batch number of the complaint on the label, the color scheme of the device matches the print, there is heavy scoring on the proximal and distal ends of the inner blade, there is scoring and bio debris on the inner proximal end of the outer blade where the blades would rotate against each other, and metal debris is present in the adaptor body.Bio debris is present.A functional evaluation was performed on the returned device and found that when connected to a reference mdu, it spins as intended without grinding, seizing, or unexpected noise.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that all documents provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided no clinical factors were found which would have contributed to the reported events and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The material of the blade is intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.The patient impact was determined to be the retained metal particles.There is also potential risk for micro-motion and/or migration, as well as local irritation or discomfort.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include excess pressure on the side of the tip, insufficient irrigation, or the catching of hard debris between the inner and outer blades.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
INCISOR 5.5MM EP-1 DSPL BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20107257
Report Number1219602-2024-01878
Device Sequence Number15596454
Product Code HAB
UDI-Device Identifier03596010251428
UDI-Public3596010251428
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7205314
Device Lot Number51178445
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer09/05/2024
10/09/2024
Initial Report FDA Received Date08/30/2024
Supplement Report FDA Received Date09/14/2024
10/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient SexMale
Patient Weight85 KG